What should you do if you’ve already taken the Johnson & Johnson vaccine?

Local News

DAYTON, Ohio (WDTN) – News of the FDA and CDC’s concern surrounding the Johnson & Johnson COVID-19 vaccine has traveled quickly this week, after six recipients developed blood clots. But how concerned should you be if you’ve already gotten vaccinated?

Dr. Jeffrey Weinstein, patient safety officer for Kettering Health Network said, “They shouldn’t be too highly concerned because … it’s less than one in a million [people seeing this side effect] who have had the vaccine.”

He added those who have no concerning symptoms within two weeks are probably on the safe side as well, since symptoms associated with the blood clots were reported within 13 days of vaccination. Nevertheless, he said those who have recently gotten the shot should be monitoring any and all of their symptoms closely.

“The most common symptom that we’ve been seeing, or that we’re seeing in these patients is headache,” explained Weinstein. “It can also be accompanied by other neurologic symptoms, like maybe you’re not as alert or maybe you’re weak on one side of the body. And then the others are pain or swelling in your legs, chest pain or trouble breathing. And also abdominal pain.” 

Weinstein said some indicators suggest the blood clots are the result of an antibody that forms, then works against platelets in the bloodstream. He said while more research needs to be done to determine the exact causes, the pause of the Johnson & Johnson shot shouldn’t stop anyone from receiving other forms of the vaccine.

“We don’t want people to have increased concern or vaccine hesitancy over this issue, because number one, it’s exceedingly rare, and number two — even more important — is that most of the vaccine we have is Pfizer and Moderna, and this is absolutely not associated with those two vaccines,” said Weinstein. “They are highly safe, and we encourage everyone to go out and get their vaccine if you’re over 16-years-old.”

He added, if subtle symptoms do develop, vaccine recipients should reach out to their healthcare provider, but if more pressing symptoms, such as trouble breathing or severe headache occur, he recommends calling 911.

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Latest Video on WDTN.com

Don't Miss

Interactive Radar

More As Seen on 2 NEWS